Nebraska, 2022High Wind in Nebraska, January 14, 2022
January 14, 2022 · NWS CYS · 5 events in 5 counties and zones
High winds across the southern Nebraska Panhandle during the afternoon of the 14th resulted in wind gusts to 67 mph at Sidney Airport. Many locations also reported high sustained winds over 40 mph over the course of the afternoon.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds across the southern Nebraska Panhandle during the afternoon of the 14th resulted in wind gusts to 67 mph at Sidney Airport. Many locations also reported high sustained winds over 40 mph over the course of the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 10:52 AM MST, 53 minutes earlier.
Area forecast discussion, Jan 14, 10:52 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1052 AM MST Fri Jan 14 2022
.SHORT TERM...(Today through Saturday night)
Issued at 245 AM MST Fri Jan 14 2022
Latest GOES-W water vapor loop showed a clipper shortwave plunging
south into the Northern Plains, with upper level ridging building
over the Pacific Northwest. An inverted surface trough extended
through the western Dakotas, with a cold front moving into northeast
WY.
The cold front will progress quickly through the CWA this morning,
with strong and gusty northwest winds in its wake. Strong cold air
advection and steep low level lapse rates will promote deep mixing
with 40-50kt winds in the 850-700mb layer to mix towards the surface.
Gusts of 50-55 mph will be possible over the high plains. Besides
the winds, scattered snow showers will develop. Models were
trending drier, with overall snow accumulations of 2-4 inches for
the mountains, and an inch or less elsewhere. The snow showers and
gusty winds will quickly diminish this evening. It will be 20-25
degrees colder today with 700mb temperatures falling into the single
digits below 0C, yielding high temperatures in the 30s. The front
retreats to the east as a warm front Saturday, with 700mb temperatures
warming to near 0C, yielding highs in the 30s and 40s. A upper ridge
then builds into the Northern Rockies and Plains through Saturday
night.
.LONG TERM...(Sunday through Friday)
Issued at 245 AM MST Fri Jan 14 2022
Sunday will begin the warmup across the region as 700mb temps recover
to around 0C leading to milder weather into next week. Afternoon
highs east of the Laramie Range will mostly be in the 40s and 30s
farther west. Portions of the Nebraska Panhandle may even reach 50
degrees on Monday and Tuesday. Pressure gradients look to remain
elevated across the Laramie Range with high pressure remaining in
place over the Intermountain-West. While not ruling out the potential
for high winds Saturday night through Tuesday for southeast Wyoming
wind-prone locations, overall conditions don't too impressive. 700mb
flow will fluctuate between 30 to 40 kts for most of this period,
potentially increasing to around 45kts near Arlington and Bordeaux
Tuesday. In-house probabilistic guidance has been trending downward
over the past 24-48 hours, especially for Saturday night. At least
elevated winds will continue through Tuesday before a cold front
drops in from the north and northeast Wednesday as a cold air mass
moves over the Northern Plains. GEFS members still show varying
solutions leading to large temperature spread behind the front
next Thursday and Friday. Will need to continue to monitor if
members can converge on a solution and if any wintry precipitation
could lead to impacts across the area with the frontal passage.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1043 AM MST Fri Jan 14 2022
Wyoming TAFS...VFR, with occasional MVFR until 20Z. Wind gusts to
25 knots at Rawlins until 00Z, and to 25 knots after 15Z Saturday.
Wind gusts to 32 knots at Laramie until 01Z. Wind gusts to
42 knots at Cheyenne until 20Z, then to 35 knots until 01Z, then
to 25 knots until 06Z.
Nebraska TAFS...VFR, with occasional MVFR at Chadron, Alliance and
Scottsbluff until 20Z, Wind gusts to 48 knots until 00Z to 02Z,
then to 35 knots at Chadron, Alliance and Sidney until 06Z.
&&
.FIRE WEATHER...
Issued at 245 AM MST Fri Jan 14 2022
A potent, fast moving weather disturbance and cold front will sweep
south through the area today, bringing strong and gusty northwest
winds, colder temperatures and some snow showers. A trend toward
drier and milder weather returns this weekend into early next week.
Fire weather concerns will be low through the forecast period with
minimum relative humidities above 25 percent and a lingering snow
pack.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 14, 3:40 AM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MST Fri Jan 14 2022
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
151045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
340 AM MST Fri Jan 14 2022
This hazardous weather outlook is for the western panhandle of
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will sweep southward across the area this morning,
bringing colder temperatures, gusty northwest winds and scattered
snow showers through the day. The snow may briefly mix with light
freezing rain in the morning. Winds may gust between 45 and 55 mph.
Snow accumulations will average less than an inch.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ103>105-109>116-151045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
340 AM MST Fri Jan 14 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will sweep southward through the area this
morning, bringing colder temperatures, gusty northwest winds and
scattered snow showers through the day. The snow may briefly mix
with light freezing rain in the morning. Winds may gust as high
as 45 mph. Snow accumulations will range from less than an inch,
to two to four inches over the higher peaks of the North Laramie
and Snowy Ranges.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
High Wind, Cheyenne
- When
- January 14, 11:45 AM MST to 4:10 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport ASOS station (KSNY) measured maximum wind gust at 12:22 PM MST on the 14th.
High Wind, Scotts Bluff
- When
- January 14, 12:53 PM MST to 1:53 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scottsbluff Airport ASOS station (KBFF) measured maximum wind gust.
High Wind, Morrill
- When
- January 14, 1:08 PM MST to 3:13 PM MST
- Where
- Morrill forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Nebraska Department of Roads mesonet station D5-RWIS along US Highway 385 (NE062) measured sustained winds over 40 mph for over two hours 3 miles south-southwest of Angora.
High Wind, Banner
- When
- January 14, 1:28 PM MST to 4:48 PM MST
- Where
- Banner forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Nebraska Department of Roads mesonet station along Nebraska Highway 71 at Banner Road (NE001) measured sustained winds over 45 mph for an extended period of time 6 miles southeast of Harrisburg.
High Wind, Kimball
- When
- January 14, 1:31 PM MST to 3:11 PM MST
- Where
- Kimball forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Nebraska Department of Roads mesonet station along Interstate 80 at the Wyoming State line (NE000) measured sustained winds over 40 mph for over an hour 1 mile east of Pine Bluffs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- Wildfire and High Wind in Texas, January 14 to 15, 202259 kt wind · 20 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995552, 995553, 995557, 995555, 995556.